Alert archive / Indiana / Small Craft Advisories in 2021

Small Craft Advisory 19, NWS Northern Indiana

March 23, 2021

NWS Northern Indiana issued this small craft advisory at Mar 23, 2021, 4:25 AM EDT. It took effect at Mar 23, 2021, 2:00 PM EDT. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Mar 23, 2021, 4:25 AM EDT (08:25 UTC)
In effect from
Mar 23, 2021, 2:00 PM EDT
Expired
Mar 24, 2021, 11:00 PM EDT
In force
33 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

054 
WHUS73 KIWX 230825
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
425 AM EDT Tue Mar 23 2021

LMZ043-046-231630-
/O.NEW.KIWX.SC.Y.0019.210323T1800Z-210325T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
425 AM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
11 PM EDT WEDNESDAY...

* WHAT...South to southeast winds to 15 to 20 knots with gusts to
  25 knots. Waves building to 1 to 3 feet tonight and to 2 to 4 
  feet Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 PM this afternoon to 11 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
7 follow-up statements
043 
WHUS73 KIWX 231446
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1046 AM EDT Tue Mar 23 2021

LMZ043-046-232300-
/O.CON.KIWX.SC.Y.0019.210323T1800Z-210325T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1046 AM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 11 PM EDT WEDNESDAY...

* WHAT...Southeast winds to 15 to 20 knots with gusts to 25 
  knots. Waves building to 1 to 3 feet tonight and to 2 to 4 feet 
  Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 PM this afternoon to 11 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
132 
WHUS73 KIWX 231936
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
336 PM EDT Tue Mar 23 2021

LMZ043-046-240345-
/O.CON.KIWX.SC.Y.0019.000000T0000Z-210325T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
336 PM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT
WEDNESDAY...

* WHAT...Southerly winds to 15 to 20 knots with gusts to 25 
  knots. Waves building to 1 to 3 feet tonight and to 2 to 4 feet 
  Wednesday.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 PM this afternoon to 11 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
521 
WHUS73 KIWX 240238
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1038 PM EDT Tue Mar 23 2021

LMZ043-046-241045-
/O.CON.KIWX.SC.Y.0019.000000T0000Z-210325T0300Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1038 PM EDT Tue Mar 23 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT
WEDNESDAY...

* WHAT...Southerly winds to 15 to 25 knots shifting southwest
  Wednesday and Wednesday evening. Waves 1 to 3 feet tonight
  building to 2 to 5 feet Wednesday into Wednesday evening.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 2 PM this afternoon to 11 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
689 
WHUS73 KIWX 240918
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
518 AM EDT Wed Mar 24 2021

LMZ043-046-241700-
/O.CON.KIWX.SC.Y.0019.000000T0000Z-210325T0300Z/
/O.NEW.KIWX.GL.A.0003.210326T0000Z-210326T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
518 AM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
MORNING...

* WHAT...For the Small Craft Advisory, Southwest winds 15 to 25
  knots. For the Gale Watch, northeast winds 15 to 25 kt becoming
  northwest 20 to 30 knots with gusts up to 35 kt gales and waves
  5 to 8 ft possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 11 PM EDT this 
  evening. For the Gale Watch, from Thursday evening through 
  Friday morning.

* IMPACTS...Strong winds can cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
541 
WHUS73 KIWX 241452
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1052 AM EDT Wed Mar 24 2021

LMZ043-046-242300-
/O.CON.KIWX.SC.Y.0019.000000T0000Z-210325T0300Z/
/O.CON.KIWX.GL.A.0003.210326T0000Z-210326T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1052 AM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY MORNING...

* WHAT...For the Small Craft Advisory, Southwest winds 15 to 25
  knots and waves 3 to 5 feet. For the Gale Watch, Northeast 
  winds 15 to 25 kt becoming northwest 20 to 30 knots with gusts 
  up to 35 kt gales and waves 5 to 10 ft possible.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Small Craft Advisory, until 11 PM EDT this 
  evening. For the Gale Watch, from Thursday evening through 
  Friday morning.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
820 
WHUS73 KIWX 241931
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
331 PM EDT Wed Mar 24 2021

LMZ043-046-250345-
/O.CON.KIWX.SC.Y.0019.000000T0000Z-210325T0300Z/
/O.UPG.KIWX.GL.A.0003.210326T0000Z-210326T1200Z/
/O.NEW.KIWX.GL.W.0004.210326T0000Z-210326T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
331 PM EDT Wed Mar 24 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 8 PM THURSDAY TO 8 AM EDT FRIDAY...

* WHAT...For the Gale Warning, north winds 20 to 30 kts with gusts
  up to 40 kts and waves 7 to 10 ft expected. For the Small Craft
  Advisory, southwest winds 10 to 20 kts with gusts up to 30 kts 
  through this evening, and waves 3 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...For the Gale Warning, from 8 PM Thursday to 8 AM EDT 
  Friday. For the Small Craft Advisory, until 11 PM EDT this 
  evening.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
355 
WHUS73 KIWX 250247
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1047 PM EDT Wed Mar 24 2021

LMZ043-046-251100-
/O.EXP.KIWX.SC.Y.0019.000000T0000Z-210325T0300Z/
/O.CON.KIWX.GL.W.0004.210326T0000Z-210326T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1047 PM EDT Wed Mar 24 2021

...GALE WARNING REMAINS IN EFFECT FROM 8 PM THURSDAY TO 8 AM EDT
FRIDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

* WHAT...North winds 20 to 30 kt with gusts up to 40 kt gales.
  Waves 6 to 11 ft.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 8 PM Thursday to 8 AM EDT Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Mar 23, 2:08 AM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 23, 2:08 AM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
208 AM EDT Tue Mar 23 2021

.SYNOPSIS...
Issued at 735 PM EDT Mon Mar 22 2021

Mild temperatures remain in the forecast through midweek. Rain
showers will move through the area on Tuesday, with additional
rounds of rain to follow overnight. Showers tomorrow will be most
numerous toward western and central Indiana. Wednesday will be
mostly dry, with southwest winds gusting up to 35 mph at times.
Additional rain chances are expected for the end of the week,
along with cooler temperatures.

&&

.SHORT TERM...(This Evening through Tuesday night)
Issued at 324 PM EDT Mon Mar 22 2021

Over the next 12 hours or so, a surface low tracks from the OK/TX
panhandles to Iowa. The stacked nature of the 500-mb trough and
surface low below (paired with our continued dry airmass) creates
some headaches with respect to rain chances beginning Tuesday
morning. Locations toward the IN-IL state line have the greatest
chance to see showers as early as daybreak, with shower activity
expected to increase in coverage in the afternoon/evening and
drift eastward in response to improved isentropic (290K) ascent
and moisture. I still cannot completely rule out thunder, but I
did shrink the eastern extent of the thunder mention to align with
the location of MUCAPE and favored mid-level lapse rates.

The trailing cold front begins to outrun the parent low Tuesday
night. This cold front bulges into central Illinois, working to
spread rain showers further eastward through the CWA while
continuing rain chances in the west. Overall, Tuesday-Tuesday night
is not looking to be a complete wash-out. Rain totals look to be
0.10" or less.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 324 PM EDT Mon Mar 22 2021

Intermittent rain chances litter the long-term forecast.
Temperatures will turn cooler, though remain seasonable as we head
into next weekend.

Wednesday afternoon is shaping up to be rather breezy. The now-
departing surface low is forecast to deepen over Lake Superior. As
skies clear out toward the afternoon, forecast soundings suggest we
could tap into a strong 850-mb jet. Wind gusts of 35 to 40 mph are
certainly a possibility. Wind gusts to 40 mph are on the high-end of
model solutions, so will populate wind gusts closer 35 mph for now.

As the CONUS remains under the influence of a longwave trough
through the Rockies, the next shortwave rounds the base of the
trough and arrives to our area Thursday to Thursday night. The 12z
ECMWF continues to advertise a potent low moving overhead. It
appears to me that this stems from a sharper temperature gradient
(850 mb) in the ECMWF and associated temperature advection.
Furthermore, a second difference when compared to the 12z GFS is the
ECMWF's somewhat stronger subtropical high over the Southeast US. As
a result of these discrepancies, the Thursday forecast and beyond
offers low confidence. A sub-990mb surface low would certainly pack
breezy conditions and much needed rain (in the north).

Despite the previously described nuances, these members are in
agreement that cooler conditions are plausible late next weekend as
cool northwest flow arrives over the Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 200 AM EDT Tue Mar 23 2021

Secondary push of stronger low/mid level moisture advection
should push east across northern Indiana after 12Z this morning.
Despite this moisture advection, stronger mid and upper level
forcing will lag back across the Plains to the MS Valley at least
through the first part of today. Have continued trend from
previous forecast in slowing rain chances at terminals, with
greater confidence in rain chances increasing late afternoon into
tonight from west to east as low level jet axis becomes centered
across northern Indiana along with better upper diffluence and
northward migration of upper jet streak to the southern Great
Lakes. Expecting deteriorating aviation weather conditions late
this period and especially just beyond this forecast valid period
with eventual approach of synoptic cold front Wednesday morning.
In terms of winds, still decent gradient and good boundary layer
mixing should promote another afternoon of southeast winds gusting
to 20 to 25 knots at times. Low level lapse rates wane this
evening but gusts to around 20 knots still possible as strong low
pressure tracks across central Iowa tonight keeping a stout
gradient in place.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Brown/MCD
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...Marsili

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 22, 3:40 PM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Mon Mar 22 2021

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-231945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
340 PM EDT Mon Mar 22 2021 /240 PM CDT Mon Mar 22 2021/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

On Wednesday afternoon, southwest wind gusts to 35 mph are possible.
Consider securing loose outdoor objects.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Mon Mar 22 2021

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Conditions hazardous to small craft are possible Tuesday night and
Wednesday.

Nearby

Small Craft Advisories in Indiana, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.